Police: 2 Edmond College Students Overdose On Synthetic Drugs


Tuesday, October 9th 2012, 6:51 pm
By: News 9


There's an increase in overdosing on synthetic drugs. Police say it's happening more among young people, and some of the drugs are actually legal.

Two UCO students have been hospitalized for overdosing in the past two weeks.

Two men, ages 18 and 20, have been hospitalized after taking synthetic forms of illegal drugs. And until new drug enforcement laws go into effect next month, some of the drugs that have the same side effects as the illegal ones are actually not against the law.

Paramedics rushed a 20-year-old UCO student to the hospital late last week after police say he overdosed on a synthetic form of ecstasy called "Molly."

"If you hear your kids talking about potpourri, spice, smiles, Molly… these are all synthetic drugs, and you need to be concerned about it," Edmond Police Public Information Specialist Jenny Monroe said.

Edmond Police are responding to more overdoses on synthetic drugs. They have many of the same side effects as illegal drugs, and taking them can be just as deadly. But what may surprise you is some synthetic drugs are actually legal.

"What's happening with the synthetic drugs is they're taking illegal drugs and altering some molecules here or there so they don't fall under the scope of being illegal," Monroe said.

And they're also easy to get a hold of. You can buy synthetic marijuana and ecstasy legally at some convenience stores, making these drugs popular among young adults.

"What we're seeing in high school and college age, especially here in Edmond, is that they're thinking since they get it at a convenience store that it's safe, and it's not," Monroe said.

Edmond Police have filed charges against three people in connection with the recent overdoses.

Investigators say they'll be able to crack down on synthetic drugs when the new laws go into effect in Oklahoma November 1st.

Police want to remind parents to talk with kids about the dangers of using these types of drugs.

They can cause convulsions, strange verbal altercations, overheating the brain, and extremely irrational behavior.